Wyoming, 2021

Heavy Snow in Wyoming, January 22 to 24, 2021

January 22 to 24, 2021 · NWS CYS · 4 events in 4 counties and zones

Heavy snow was measured across much of Carbon County starting late on the 22nd through the early morning of the 24th. SNOTEL sensors in the Sierra Madre and Snowy Range measured over a foot of snow while out by Rawlins and Muddy Gap observers noted over six inches of snowfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow was measured across much of Carbon County starting late on the 22nd through the early morning of the 24th. SNOTEL sensors in the Sierra Madre and Snowy Range measured over a foot of snow while out by Rawlins and Muddy Gap observers noted over six inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 22, 2:42 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 22, 2:42 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
242 PM MST Fri Jan 22 2021

.SHORT TERM...(This evening through Sunday)
Issued at 245 PM MST Fri Jan 22 2021

Key Messages:

1) Winter Storm Warnings are out for the Sierra Madre and Snowy
Ranges starting at 5 PM MST due to snowfall amounts between 10 and
14 inches, with upward of 20 inches possible for isolated areas
of higher elevation. Winter Storm Warnings are also out for the
Shirley Mountains, Muddy Gap, and the Rawlins area due to extended
periods of moderate to heavy snowfall dropping 5 to 8 inches by
Sunday morning. Major travel impacts anticipated, especially along
Interstate-80 between Laramie and Rawlins.

2) Winter Weather Advisories are out for areas surrounding the
Winter Storm Warnings because of snowfall amounts between 3 and 6
inches anticipated between Friday night and Sunday morning.
------

Scattered light snow showers will occur Saturday into early Sunday
across Laramie, Platte, and Goshen Counties, as well as the
Nebraska Panhandle. Accumulations of 1-2 inches are anticipated
with limited travel impacts. Portions of the Laramie Valley may
require a Winter Weather Advisory depending on how heavy the
snowfall is and how long the snow sticks around, but as of right
now, we are only forecasting 1 to 2 inches of snowfall between
Friday night and Sunday morning for the Laramie Valley.
Temperatures will be in the 20s and 30s during the day across SE
WY and the NE Panhandle, with temperatures in the teens in the
mountains. At night, the low temperatures will drop to the lower
teens. Some positive highlights for SE WY and the NE Panhandle are
that this system is bringing some much needed moisture to the
region that should keep humidities between 50 and 100 percent for
the next few days! Also, the winds should stay between 5 and 10
MPH between now and Sunday. So we are getting some much needed
snowfall and a break from the winds!

.LONG TERM...(Sunday night through Friday)
Issued at 245 PM MST Fri Jan 22 2021

Snow coming to an end Sunday night as system moves east into the
central plains. Mainly dry Monday as we are in between systems.

Begin to see an increase in precip chances Tuesday as another low
pressure system tracks across Colorado. Highest PoPs across the
I-80 Corridor from Sidney to Arlington that runs Tuesday afternoon
through early Wednesday morning.

Strong winds possible Wednesday night into Thursday as GFS 700mb
winds increase to 50-55kts across southeast Wyoming. Looks like we
remain on the subsident side of a 110kt jest that lays across
central Wyoming. Still a ways out...but a good pattern for strong
winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1030 AM MST Fri Jan 22 2021

Tricky and difficult forecast for the 18Z TAFs. Guidance not
picking up on current band of snow moving through KRWL. So using
persistence and radar/satellite trends on moving the snow out of
KRWL this afternoon. Main snow event still looks on track for
this evening into Saturday with widespread IFR conditions after
06Z or so tonight.

&&

.FIRE WEATHER...
Issued at 342 AM MST Fri Jan 22 2021

Limited to no fire concerns with humidity values well above critical
values and scattered snow showers today and more snow through the
weekend, especially for the higher terrain west of I-25. More limited
snow amounts expected for the High Plains but higher humidity and lower
winds will keep fire weather conditions in check over the weekend.
Long term drought conditions remain in place with limited soil
absorption from the snow and frozen ground.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 5 PM this afternoon to 5 AM MST Sunday
     for WYZ112-114.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Sunday for WYZ110-111-113.

     Winter Storm Warning from 11 PM this evening to 5 AM MST Sunday
     for WYZ104-109.

     Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Sunday for WYZ101>103-105.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...JSA
Hazardous weather outlook, Jan 22, 1:33 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
133 PM MST Fri Jan 22 2021

WYZ101>105-109>114-232045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
133 PM MST Fri Jan 22 2021

This hazardous weather outlook is for southcentral Wyoming...east
central Wyoming...and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winter Weather Advisories and Winter Storm Warnings go into effect
starting at 5 PM due to widespread snowfall. 10-14 inches of snow
from 8000-9000 feet is likely with upwards of 20 inches possible
above 9000 feet by Sunday. Major travel impacts, especially along
Interstate 80 between Laramie and Rawlins, as well as Interstate
25 from Douglas to Casper. Slick roads and limited visibilities
at times. Caution is advised for anyone located and recreating in
this area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to at times heavy snowfall continues throughout Saturday
and into Sunday morning. Travel will be difficult, especially
along Interstate 80 between Laramie and Rawlins. Please avoid
getting lost if snowmobiling in the high terrain. After Sunday,
probability for hazardous weather is low.

.Spotter information statement...

Spotters in these areas are encouraged to share snowfall reports
with the National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-115>119-232045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
133 PM MST Fri Jan 22 2021

This hazardous weather outlook is for the Nebraska panhandle...and
southeast Wyoming including Laramie, Platte, and Goshen Counties.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow showers will occur tonight into Saturday, but impacts
will be limited.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered light snow showers will occur Saturday into early
Sunday, but accumulations should be 1 to 2 inches. Overall
impacts will be low. After Sunday, probability for hazardous
weather is low.

.Spotter information statement...

Spotters in these areas are encouraged to share snowfall reports
with the National Weather Service.

LK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Snowy Range

When
January 22, 5:00 PM MST to January 24, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow sensor at elevation of 10,500 feet measured a snow water equivalent of 1.0 inches and applying a snow to liquid ratio of fifteen to one gave estimated snowfall of 15.0 inches.

Heavy Snow, Sierra Madre Range

When
January 22, 5:00 PM MST to January 24, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Old Battle sensor at elevation of 10,000 feet measured a snow water equivalent of 1.2 inches and applying a snow to liquid ratio of fifteen to one gave estimated snowfall total of 18.0 inches.

Heavy Snow, Ferris/Seminoe/Shirley Mountains

When
January 22, 11:00 PM MST to January 24, 2:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Heavy snow averaging six inches according to plow drivers between Muddy Gap and Rawlins on Highway 287 and 789.

Heavy Snow, Central Carbon County

When
January 22, 11:00 PM MST to January 24, 2:00 AM MST
Where
Central Carbon County forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Observer located four miles west of Rawlins measured 8.0 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931955, 931956, 931953, 931954.